Is a Second Belly Button Good Luck... Like a Third Nipple?
Five months and twenty days have passed since my emergency colon resection and tumor removal. In a perfect world, that surgery would be but a memory... well, a memory and a ten inch scar down my stomach. In reality, the incision has not healed completely. After five months and twenty days, I am still left with an open tract which goes all the way down to the original stitches. I have named this tract my second belly button. It's located about an inch and a half above my original belly button and although it's actually an open wound, when I lay down and the tract's not dressed, it truly resembles the original.
Is this odd disfigurement permanent? I certainly hope not. It is going to be a chronic issue at least as long as I am receiving chemotherapy. I had an appointment with my surgeon, Dr. C, a couple of weeks ago. He believes that a knot from the original stitches is at the bottom of the tract and it will not heal until the knot either dissolves or is removed. Removal of this knot requires a minor surgical procedure which would reopen part of the would that I have expended so much energy to heal. Dr. C was anxious to perform this procedure when I saw him last November, but facing my first chemotherapy session ten days later, I wanted to wait. Now that I am receiving regular treatments, Dr. C wants to wait. Once I'm done with chemotherapy, he'll go in and mess around with the wound. What a great way to celebrate the end of chemo treatments!!! With minor surgery!!!
As a side note, my original belly button is doing as well as can be expected. The surgical team was nice enough to make the incision around it, so the physical appearance has not been disturbed. Emotionally though, it is quite disconcerting to find yourself suddenly duplicated and to find that your doppelganger is getting much more attention on a very regular basis. It's definitely something to think about.
I've now completed my fourth session of chemotherapy. Each treatment has gotten progressively easier. I'm not naive enough to think that is going to continue. I'm guessing that it won't get any easier than it was this time. In fact, many of the side effects have more of a cumulative effect. This became very apparent Sunday night when I decided to risk eating ice cream. It had been almost two weeks since my last infusion and between previous treatments I was able to consume cold beverages. I ate the ice cream despite the burning sensation in my mouth - with the knowledge that it was just a sensastion and my mouth was not actually burning. My nerve ending are just all out of wack. I'm guessing that I won't be able to try that again unless I get another week off for blood count recovery.
I don't know if I've mentioned this before, but I've been having issues with my white cell and hemoglobin counts. The anemia from the low hemoglobin has been around for a long time. I was hospitalized for this last May and it has been a struggle to get it up to a normal count because my iron stores are so depleted. As I try to increase my iron consumption, the chemo is working against that and attacking the hemoglobin. After my week off, my count went up to 10.5 (11.5 is the very lowest of normal), but this week it was back down to 9.7. If it drops below 9, I'll have to get a blood transfusion. The white cell count is also low. That was the reason for the extra week off between treatments. My count had dropped down to 2.2 (3.2 is the low end of normal). With the week off, it went up to 4.2, but following my last treatment it's back down to 3.1. I'll have to wait and see what effect this week's treatment is having. If my white count continues to drop, I'll have to start getting shots to increase production. I'm already getting the shots for the hemoglobin. I'm getting pumped full of so much medication.
They cut my steroid dosage in half because of the breakout/rash all over my neck, chest and back. It actually made a big difference. I still kept the nausea away and enabled me to eat, but the breakout is much better. I was told that the steroid is not for long term use. They want me to gradually stop taking it. I hope that the nausea won't come back.
They also put me on a whole new drug this time. My neck, jaw, and sholders have been extremely tense. This gets worse any time that I am exposed to cold. I talked to my doctor about this and he thinks that although it is partially from the chemo, it may also be caused by anxiety. I'm trying ibuprofen to handle the discomfort, but he also prescribed Ativan (an anti-axitey med) to try as well. The ibuprofen has been helping during the day. I tried the Ativan Tuesday night and for the first time in months, I slept through the night. Last night... not so much, but still ONE WHOLE NIGHT OF SLEEP!!!!!
I’ve been through three cycles of chemotherapy. The next one should be a piece of cake, right? Except that each time my reaction has been different. I still don’t know what to expect.
I promised a few people that I would post an update about my chemo experience thus far. I decided to just go through all of the wonderful side effects that I have experienced. Enjoy!!!
Nausea/Vomiting: This was really severe after my first session. By the third, it was under control – meaning I felt sick, but didn’t throw up. Getting this under control involves two intravenous anti-nausea meds, one intravenous steroid, two anti-nausea pills (one every 12 hours, one every 6 hours as needed), and one steroid pill (twice a day for 3 days).
Thrush: Although I believed that a thrush was just a bird, a google search unveils a multitude of sites all devoted to oral thrush – a fungal yeast infection of the mouth. I had a yeast infection in my mouth! EW!! It developed from the cold that I had the week before my third treatment. It’s an infection that affects mostly infants and the elderly and apparently cancer patients undergoing chemo.
Muscle Spasms: While I was in Wisconsin over Christmas, I was exposed to actual cold weather – even indoors. One night I was brushing my teeth and my lips spasmed. They pursed up and I couldn’t get them to relax for about 30 seconds. It happened again last Sunday except instead of being in the privacy of a bathroom, I was at the Studio City Farmer’s Market. I had eaten an orange and the moisture combined with the wind caused it. I walked around with my hand over my mouth until it subsided.
Muscle Tension: Last Friday, my neck and jaw started to tense up. It gets worse when I go outside or really anytime I get cold. I haven’t been able to relax them in almost a week. I think I’m getting used to it – except at night when I can’t find a comfortable way to sleep.
Breakouts/Rash: This has gotten progressively worse after each treatment. It is not just on my face, but my neck, back, chest and even my scalp. The first two times it cleared up some before the next treatment. This time, not so much.
Hair Loss: Ultimately, I’m very lucky in this area. I have lost a little more hair than normal off my head, but nothing that’s noticeable to anyone but me. The part that bothers me is the eyebrow hairs that have fallen out. My eyebrows were already thin and now I can’t even pluck them into a decent shape because there are little bald areas.
Digestive Issues: I’m not going into any detail here. I know everybody poops, but no one really wants to know the particulars.
I have not managed to post much since my first treatment, but between being sick from the chemo and all of the holiday stuff, I have been really busy. So far the chemo experience has been much worse than I was expecting. The second treatment was considerably better than the first and I hold high hopes that the third will be even better.
I went in this morning for my third treatment. Before they can start the treatment, a nurse accesses my port and does a blood draw. We can’t begin until the lab results are back. This takes anywhere from 20 minutes to an hour depending on how busy they are. This morning the nurse tried to access my port, but could not draw any blood. She said that it’s a common occurrence and injected something in to dissolve any blood clots that might be blocking it. This solution had to be left in there for an hour so she send me to get my blood drawn the old fashion way. Ugh!!! Then I sat in the waiting room for a while until my nurse called me back in case all of the chairs filled up. My lab results came back shortly after that and my white blood cell counts have dropped considerably. This is expected because the chemo attacks healthy cells as well as cancerous ones. The reason that my treatments are every other week is to allow my body time to heal the healthy cells. Because my white cell count is so low, I could not receive a treatment today. It’s not dangerously low, but if I had chemo today it would go dangerously low. Instead I have a week to rest and we hope that my body will naturally produce some more white cells. Dr. Wong is not overly concerned. This is common – I just wish they would have told me that this could happen so early on in my treatments.
I have a scratchy throat today. With my white cells so low, I am more vulnerable to infection. A cold isn’t a big deal, but I have to monitor my temperature closely. I also have to avoid anyone who is sick.
With my free week, I’ll try to get back and post some details about my first two treatments.
This blog was created by Christine Niemi to detail her experiences as she went through treatment for stage IV colon cancer. Christine passed away July 18, 2009. Her family and friends continue to update the blog with memories of Christine and colorectal cancer-related news. Thank you for stopping by!